Format

Send to

Choose Destination
Nephrol Dial Transplant. 2004 Jun;19(6):1441-6. Epub 2004 Mar 5.

Drug-induced tubulo-interstitial nephritis secondary to proton pump inhibitors: experience from a single UK renal unit.

Author information

1
Renal Unit, Norfolk and Norwich University Hospital, Norwich, UK. ntorpey@waitrose.com

Abstract

BACKGROUND:

Acute tubulo-interstitial nephritis (TIN) is an important cause of acute renal failure, and is often caused by hypersensitivity to drugs. The aim of this study was to determine the aetiology of interstitial nephritis among an unselected cohort of patients, and to identify those drugs commonly implicated.

METHODS:

A single-centre retrospective analysis was carried out of renal biopsy results from 296 consecutive patients between 1995 and 1999.

RESULTS:

Acute TIN was identified in 24 (8.1%) biopsies. Eight out of 14 cases with presumed drug-related TIN could be attributed to the proton pump inhibitors omeprazole and lansoprazole. The two cases of lansoprazole-associated TIN are the first to be reported with this drug. The presentation and favourable response to treatment of these patients are described.

CONCLUSION:

Drugs are the most common cause of interstitial nephritis in the population studied. Those drugs most commonly associated with interstitial nephritis were the proton pump inhibitors omeprazole and lansoprazole.

PMID:
15004262
DOI:
10.1093/ndt/gfh137
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center